Louisiana, 2014Flash Flooding in Louisiana, May 9, 2014
May 9, 2014 · NWS LIX · 2 events in 1 county or zone
Very moist and unstable air surged northward over southeast Louisiana and southern Mississippi ahead of a cold front moving through the Great Plains. Thunderstorms developed in this moist airmass, producing very heavy rainfall, which caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist and unstable air surged northward over southeast Louisiana and southern Mississippi ahead of a cold front moving through the Great Plains. Thunderstorms developed in this moist airmass, producing very heavy rainfall, which caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 8:29 PM CST, 9 minutes earlier.
Area forecast discussion, May 9, 8:29 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
929 PM CDT FRI MAY 9 2014
.UPDATE...
MAINLY A GRID UPDATE TO BRING QPF...POPS AND WEATHER GRIDS UP TO
CURRENT TRENDS. THE QPF WILL INDICATE 4 INCHES IN THE IMPACTED
AREA CURRENTLY UNDER THE GUN FOR 6 HOURS BETWEEN 06Z-12Z...THEN
ANOTHER 1 INCH AVERAGE 12-18Z. THIS IS BASED ON LATEST
TRENDS...LOCAL EXPERTISE AND SOME HI RES GUIDANCE. WILL SEND
UPDATED ZONE PACKAGE SHORTLY.
&
.DECISION SUPPORT...
DSS CODE...ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...LARGE SCALE FLASH FLOOD WATCH/WARNING OPERATIONS
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 65 85 67 86 / 100 30 20 20
BTR 69 87 72 88 / 100 30 20 20
ASD 68 83 70 83 / 100 50 20 20
MSY 70 83 71 84 / 100 50 20 20
GPT 72 81 74 81 / 100 60 20 20
PQL 68 81 69 81 / 100 60 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&
24/RRHazardous weather outlook, May 9, 7:01 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
801 PM CDT FRI MAY 9 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
801 PM CDT FRI MAY 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
LOCALLY HEAVY RAINFALL IS OCCURRING TONIGHT. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THROUGH 9 AM SATURDAY. RAINFALL TOTALS OF 3 TO 5
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY.
THESE THUNDERSTORMS WILL BE MOST PREVALENT ALONG THE COASTAL
AREAS OF LOUISIANA AND MISSISSIPPI. THESE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.
ISOLATED...MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND MONDAY. THESE THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES.
A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA
TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
STRONG...PRODUCE STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Orleans
- When
- May 9, 8:38 PM CST to 10:00 PM CST
- Where
- Orleans County, 1.74 mi WSW of Mc Dologhville to 2.39 mi N of Algiers
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 29.921, -90.077
A National Weather Service employee witnessed cars stalling out due to flash flooding in downtown New Orleans.
Flash Flood, Orleans
- When
- May 9, 9:07 PM CST to 10:30 PM CST
- Where
- Orleans County, 1.02 mi WNW of Mc Dologhville to 2.87 mi N of Vieux Carre
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.938, -90.064
Local news media showed live footage of multiple high water rescues across the city of New Orleans.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 9, 2014$60 million · 1.5 in hail · 9 events
- Lightning Strike in Texas, May 9, 20141 death · 1 event
- Hail and Damaging Winds in Missouri, May 9, 2014$540,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Texas, May 9, 2014$125,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Louisiana, May 9, 2014$100,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, May 9, 2014$65,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, May 9, 2014$18,000 · 52 kt wind · 14 events
- Damaging Winds in Michigan, May 9, 2014$19,000 · 56 kt wind · 7 events
- Rip Current in Florida, May 9, 20142 injured · 1 event
- Flash Flood and Hail in Texas, May 9, 20141.5 in hail · 10 events
- Hail in Texas, May 9, 20141.25 in hail · 8 events
- Hail and Damaging Winds in Indiana, May 9, 20141 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512385, 512388.